Missouri, 2001

Tornado in Missouri, May 18, 2001

May 18, 2001 · NWS LSX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 1:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 18, 1:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT FRI MAY 18 2001

MCV CONTS TO SPIN ACRS SE KS WITH SHWRS/FEW TSTMS SPINNING ARND
SYSTM INTO CNTRL MO.  AVN AND ETA VERY CLOSE AT MIDN WITH MCV ALG
THE MO-AR BDR JUST W OF THE BOOTHEEL.  ANTHR SGNFNT TROF FCST TO DIG
OUT OF ERN KS ON SUN.  AVN FAIRLY KAHNSISTENT WITH PREV RUN IN FCSTG
STRNG THETA-E ADVCTN/MSTR CNVGC ACRS N CNTRL MO BY SUN NOON AT 850.
STRNG COLD FNT FCST BY AVN TO PLOW ACRS THE RGN BY NOON MON AS WE
SWITCH FM JUN WX TO APR WX.  MAV POPS LOOK RNSBL AND WILL FOLLOW
FAIRLY CLOSE.

RISE/FALL COUPLET AT SFC FM MSAS SUGGSTS SFC LOW WILL MOVE ACRS NRN
AR/SE MO DURG THE AFTN.  WK COLD FNT WILL BE PULLED DWN ACRS AREA AS
LOW MOVES OUT TO THE NE.  WILL KEEP SCT POPS ACRS MST OF AREA THIS
EVE EXCPT NE PTN OF CWA.

IN THE EXTNDD, THE MRF AND UK ARE SMLR FOR MON MRNG AT H5 WITH CLOSE
LOW OVR THE UPR MIDWEST.  OLD ECMWF FCST IS LAGGING BHND AND OUT OF
SYNC.  MRF AND UK MAINTAIN SMLR PTRN BY WED MRNG WITH CLOSED LOW OVR
WI OR MI AND 12Z AVN UPDATE ALSO SMLR.  MOTHER NATURE IS MAKING UP
FOR OUR RECORD HI THE OTHR DAY.

.STL...NONE

In the hours before

Special weather statement, May 18, 10:45 AM CST, 5 hours 35 minutes before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-190000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT FRI MAY 18 2001

THREAT:  SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE
REGION.

WHEN:  THIS AFTERNOON AND EVENING.

SITUATION:  A WEAK COLD FRONT WILL MOVE ACROSS SOUTHEAST MISSOURI
THIS EVENING.  NO SEVERE WEATHER IS EXPECTED.
Special weather statement, May 18, 2:20 PM CST, 2 hours before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-190200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT FRI MAY 18 2001

THREAT:  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
JEFFERSON CITY TO ALTON TO VANDALIA ILLINOIS LINE.

WHEN:  LATE THIS AFTERNOON AND EVENING.

SITUATION:  AN UPPER LEVEL STORM SYSTEM WILL MOVE EAST ACROSS
MISSOURI AND ILLINOIS THIS EVENING.  AS IT DOES...THUNDERSTORMS ARE
EXEPECTED TO DEVELOP IN THE WARM AND UNSTABLE AIR.  A FEW OF THESE
STORMS ARE EXPECTED TO BECOME SEVERE WITH THE PRIMARY THREAT BEING
DAMAGING WINDS AND LARGE HAIL.

BRITT

The radar

The St Louis radar (KLSX), 156 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Reynolds

When
May 18, 4:20 PM CST
Where
Reynolds County, 5 mi N of Ellington
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -90.983

The Reynolds County Sheriff reported a brief tornado north of Ellington. The tornado hit a wooded area and uprooted several trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244768.